Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 24, 2017, 1:57 PM EDT for Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 1:57 PM EDT (17:57 UTC)
- Expired
- May 24, 2017, 2:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:16 PM EDT | TSTM WND DMG | 13 Nw Evans, GA | MULTIPLE TREES DOWN ON WASHINGTON ROAD AT KEG CREEK DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:04 AM EDT | Tornado Watch | SPC | 11 hr |
| May 24, 11:03 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
006 WUUS52 KCAE 241757 SVRCAE GAC073-181-189-SCC037-065-241845- /O.NEW.KCAE.SV.W.0070.170524T1757Z-170524T1845Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 157 PM EDT WED MAY 24 2017 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Columbia County in east central Georgia... Central McDuffie County in east central Georgia... Southeastern Lincoln County in east central Georgia... Edgefield County in central South Carolina... Southeastern McCormick County in central South Carolina... * Until 245 PM EDT * At 157 PM EDT, a severe thunderstorm was located 7 miles north of Harlem, or 9 miles northeast of Thomson, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Evans, Thomson, Edgefield, Dearing, Parksville, Modoc and Clarks Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... A tornado watch remains in effect for the warned area. Tornadoes can develop quickly from severe thunderstorms. Although a tornado is not immediately likely, if one is spotted, act quickly and move to a place of safety inside a sturdy structure such as a basement or small interior room. For your protection move to an interior room on the lowest floor of a building. && A tornado watch remains in effect until 600 PM EDT for east central Georgia...and central South Carolina. A tornado watch also remains in effect until 600 PM EDT for east central Georgia...and central South Carolina. LAT...LON 3395 8199 3368 8182 3336 8247 3358 8257 TIME...MOT...LOC 1757Z 232DEG 47KT 3352 8236 HAIL...<.75IN WIND...60MPH $$ awp
1 follow-up statement
149
WWUS52 KCAE 241807
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
207 PM EDT WED MAY 24 2017
GAC189-241817-
/O.CAN.KCAE.SV.W.0070.000000T0000Z-170524T1845Z/
McDuffie GA-
207 PM EDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCDUFFIE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 600 PM EDT for east central
Georgia...and central South Carolina. A tornado watch also remains in
effect until 600 PM EDT for east central Georgia...and central South
Carolina.
LAT...LON 3395 8199 3368 8182 3342 8234 3349 8240
3353 8239 3355 8244 3360 8242 3363 8244
3365 8243 3364 8245 3364 8247
TIME...MOT...LOC 1807Z 232DEG 47KT 3360 8223
$$
GAC073-181-SCC037-065-241845-
/O.CON.KCAE.SV.W.0070.000000T0000Z-170524T1845Z/
Columbia GA-Lincoln GA-Edgefield SC-McCormick SC-
207 PM EDT WED MAY 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR COLUMBIA...SOUTHEASTERN LINCOLN...EDGEFIELD AND SOUTHEASTERN
MCCORMICK COUNTIES...
At 207 PM EDT, a severe thunderstorm was located 7 miles northwest of
Evans, moving northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Evans, Edgefield, Parksville, Modoc and Clarks Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
If on or near Strom Thurmond, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
A tornado watch remains in effect until 600 PM EDT for east central
Georgia...and central South Carolina. A tornado watch also remains in
effect until 600 PM EDT for east central Georgia...and central South
Carolina.
LAT...LON 3395 8199 3368 8182 3342 8234 3349 8240
3353 8239 3355 8244 3360 8242 3363 8244
3365 8243 3364 8245 3364 8247
TIME...MOT...LOC 1807Z 232DEG 47KT 3360 8223
HAIL...<.75IN
WIND...70MPH
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:08 AM EDT, 7 hours 49 minutes earlier.
Area forecast discussion, May 24, 6:08 AM EDT, 7 hours 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
608 AM EDT Wed May 24 2017
.SYNOPSIS...
Several waves of low pressure moving along a frontal boundary
stalled near the forecast area will bring periods of showers and
thunderstorms to the region through tonight. A cold front will
finally be moving east of the region Wednesday night, with drier
and cooler air taking hold by the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early morning analysis reveals surface low pressure over
southern Indiana with a cold front extending southwestward
through the Tennessee Valley to the western Gulf coast. Another
weaker nearly stationary boundary was located near the forecast
area but is subtle and diffuse. Sounding analysis indicates the
mid levels have dried a bit since Tuesday afternoon but abundant
low level moisture remains in place. Regional radar showing some
scattered convection lifting northeastward from central Georgia
into the forecast area ahead of a weak northeastward lifting
shortwave trough.
Expect scattered convection to continue lifting into the
forecast area through the early morning hours but then may see a
bit of a lull for a few hours in the wake of the passing
shortwave. More widespread convection is expected this afternoon
and evening as another surge of deep moisture moves over the
area with backed south to southeasterly low level flow in
response to deepening surface low pressure over the
Tennessee/Ohio Valleys. Precipitable water values will push back
up close to 1.75 inches and warm layer cloud depth will be
greater than 10kft supporting efficient rain processes and
continuing the flood threat. Therefore will continue to carry
the Flash Flood Watch already in effect through 8pm tonight.
Severe weather is also possible with strengthening mid level
flow and the nose of a 130 knot upper jet pushing into the
region during peak heating this afternoon. Diffluent 500mb flow
will also provide large scale lift combined with moderate to
strong instability leading to possible damaging wind and hail
threat, and tornadoes cannot be ruled out although that risk is
lower. Expect convection to develop over central GA and spread
northeastward into the forecast area this afternoon and continue
through the evening until a cold front off to the west pushes
into the region and shifts the deeper moisture to the east
overnight. SPC has expanded the slight risk area to encompass
all of the Carolinas and most of Georgia into Florida and MOS
guidance severe pops are quite high, over 50 percent.
Will carry categorical pops across most of the area
this afternoon into early evening with pops decreasing overnight
from southwest to northeast behind the front. Temperatures today
will be highly dependent on cloud cover and therefore confidence
is low but think the eastern Midlands could see some temps
around 80 to lower 80s while the remainder of the region remains
in the 70s. Overnight lows tonight will be dictated by cool
advection behind the front and we should see lows ranging from
the upper 50s western Midlands and upper CSRA to lower 60s
eastern Midlands.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The upper trough axis will swing through the forecast area on
Thursday with a pocket of very cold 500mb temperatures at -20C
which is quite cold for late May. Expect the cold temperatures
aloft will result in scattered showers with steep mid level
lapse rates and could even see a bit of graupel with some of the
stronger cells. By late afternoon the cold pool will have
shifted east of the forecast area and precipitation chances
should diminish along with cooler, drier air building into the
region. Highs on Thursday will be limited by cloud cover and
weak cool advection. Overnight lows Thursday night will fall
into the 50s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Dry and fair weather expected to close out the week with surface
high pressure building over the area with generally zonal
westerly or northwesterly flow at 500mb. Temperatures will be
slightly below normal on Friday in the lower 80s but will
quickly warm back above normal on Sat/Sun with southerly flow
returning and weak upper ridging building over the area.
The next weather system will impact the forecast area on Sun/Mon
as a deep trough dives southeastward into the middle of the
country and 500mb flow veers to the southwest allowing moisture
to increase again over the area. The combination of weak
shortwave energy and increasing moisture will warrant small
chance pops Sunday into Monday.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
Widespread stratus in place, with IFR CIGs. Will expect IFR CIGs to
continue into mid morning, then a gradual diurnal CIG improvement
during the day. Otherwise, main focus will then shift to shower and
scattered thunderstorm activity this afternoon and early evening,
some possibly severe. Bulk of moisture to shift out of the region
tonight, with drier air filtering in along with some wind expected
to preclude restrictions.
EXTENDED AVIATION OUTLOOK...Scattered showers and a few
thunderstorms possible Thursday afternoon, mainly north. Breezy
conditions expected Thu.
&&
.HYDROLOGY...
Significant rainfall over the past few days has resulted in
runoff into the mainstem rivers. Additional rainfall is expected
today and tonight, therefore over the next several days we will
see rises in rivers and streams across the area which could
result in river flooding. Additional rainfall and flood
potential will continue to be closely monitored.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through this evening for GAZ040-063>065-077.
SC...Flash Flood Watch through this evening for SCZ015-016-018-
020>022-025>031-035>038-041.
&&Hazardous weather outlook, May 24, 4:28 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 428 AM EDT Wed May 24 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250830- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 428 AM EDT Wed May 24 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Numerous to widespread showers and thunderstorms are expected this afternoon and evening. A few of these thunderstorms could become strong and be capable of producing gusty winds and marginally severe hail. The risk for severe weather will be the greatest through 9 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:21 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, McDuffie | 39 min |
| May 24, 2:57 PM EDT | Areal Flood Advisory | CAE | Columbia, McDuffie | 2 hr |
| May 24, 4:15 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 45 min |
| May 24, 2:28 AM EDT | Special Weather Statement | CAE | Bamberg | 47 min |
| May 24, 2:30 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Lexington, Newberry, Saluda | 45 min |
| May 24, 2:33 PM EDT | Tornado Warning | CAE | Edgefield, Saluda | 27 min |
| May 24, 3:00 PM EDT | Tornado Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 30 min |
| May 24, 3:14 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 61 min |
| May 24, 3:28 PM EDT | Tornado Warning | CAE | Fairfield, Newberry | 32 min |
| May 24, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 42 min |
| May 24, 3:54 PM EDT | Tornado Warning | CAE | Lancaster | 36 min |
| May 24, 4:12 PM EDT | Areal Flood Advisory | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 2 hr |
| May 24, 4:48 PM EDT | Special Weather Statement | CAE | Aiken | 27 min |
| May 24, 5:40 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 48 hr |
| May 24, 6:46 PM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 3 days |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.